Alert archive / Illinois / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Lincoln, IL
NWS Lincoln, IL issued this winter weather advisory at Jan 3, 2021, 1:35 AM CST for 9 counties in Illinois. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2021, 1:35 AM CST (07:35 UTC)
- Expired
- Jan 3, 2021, 6:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
Counties Champaign County, IL, DeWitt County, IL, Douglas County, IL, Logan County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 59 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733 WWUS43 KILX 030735 WSWILX URGENT - WINTER WEATHER MESSAGE National Weather Service Lincoln IL 135 AM CST Sun Jan 3 2021 ILZ042>046-051-053>055-031200- /O.NEW.KILX.WW.Y.0002.210103T0735Z-210103T1200Z/ Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Macon-Moultrie- Douglas- Including the cities of Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Springfield, Decatur, Sullivan, and Tuscola 135 AM CST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches by 6 am along and north of a Springfield to Paris line and from I-55 east. Storm total snowfall amounts of 3 to 5 inches with locally higher amounts near 6 inches possible. * WHERE...Portions of central and east central Illinois. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Plan on slippery road conditions. Visibilities will be restricted to a half mile or less at times overnight due to the snow and fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$ 07/BMD
2 follow-up statements
389 WWUS43 KILX 031001 WSWILX URGENT - WINTER WEATHER MESSAGE National Weather Service Lincoln IL 401 AM CST Sun Jan 3 2021 ILZ042-051-031115- /O.CAN.KILX.WW.Y.0002.000000T0000Z-210103T1200Z/ Logan-Sangamon- Including the cities of Lincoln and Springfield 401 AM CST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... The light to moderate snow band was shifting east of Sangamon and Logan counties at 4 am. Little or no additional snow accumulation is expected through 6 am, mainly east of Lincoln in eastern Logan county with a half inch or less of additional snow. $$ ILZ043>046-053>055-031200- /O.CON.KILX.WW.Y.0002.000000T0000Z-210103T1200Z/ De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas- Including the cities of Clinton, Monticello, Champaign, Urbana, Danville, Decatur, Sullivan, and Tuscola 401 AM CST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to one inch. Storm total of 3 to 5 inches with local 5 to 8 inch amounts near the I-72 corridor. * WHERE...Portions of central and east central Illinois. * WHEN...Until 6 AM CST this morning. * IMPACTS...Plan on slippery road conditions early this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling early this morning. Untreated roads will be snow covered and slippery. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$ 07
322 WWUS43 KILX 031203 WSWILX URGENT - WINTER WEATHER MESSAGE National Weather Service Lincoln IL 603 AM CST Sun Jan 3 2021 ILZ043>046-053>055-031315- /O.EXP.KILX.WW.Y.0002.000000T0000Z-210103T1200Z/ De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas- Including the cities of Clinton, Monticello, Champaign, Urbana, Danville, Decatur, Sullivan, and Tuscola 603 AM CST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... Light snow from Bloomington and Decatur east is diminishing over east central IL early this morning, and up to a half inch of additional snow is possible through 8 am. Therefore the winter weather advisory will be allowed to expire at 6 am. Untreated roads will remain snow covered and slippery this morning. $$ 07
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this winter weather advisory went out at Jan 2, 11:10 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 2, 11:10 PM CST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1110 PM CST Sat Jan 2 2021 .SYNOPSIS... Issued at 305 PM CST Sat Jan 2 2021 Light drizzle will continue to impact the region through the evening as the next weather system moves through the area tonight. This will bring another chance for accumulating snowfall to location se of the Illinois River Valley, with upwards of 2 inches by Sunday morning. The best chance for snowfall exists across eastern Illinois, while locations in central Illinois will see upwards of 1 inch. Cloudy skies will also persist through the overnight, along with the return of dense fog conditions northwest of the I-55 corridor. Behind this system, High pressure arrives to end the weekend and begin next week. && .UPDATE... Issued at 824 PM CST Sat Jan 2 2021 Evening water vapor imagery shows our upper low located south of St. Louis, with a noticeable curl in the radar imagery over that area. Not a significant amount of precip shown on radar mosaics, likely due to the beam overshooting in this low cloud regime. Local radar in the more sensitive coverage pattern does show an increase in light snow and drizzle over central Illinois in the last 20 minutes or so. HRRR suggests a more organized increase in snow as we get closer to 06Z and the upper low moves into southern Illinois, with the focus continuing to be in the Bloomington to Decatur area and east, with amounts of 1-2 inches. No significant changes being made to the snow amounts in the forecast at this time. Regarding the fog advisory, there is some concern about the eastern extent of it, and high-res guidance showing more of a focus after midnight extending east into the Illinois River valley. Lower visibilities along I-55 may be more from the snow versus the fog, as visibility thus far north of the low have been more in the 1 to 2 mile range on the lower end and the dense fog has been near Quincy. Will continue to monitor this over the next few hours, && .SHORT TERM...(This evening through Sunday) ISSUED AT 305 PM CST Sat Jan 2 2021 Low clouds continue to impact the Midwest as more moisture is ushered into the region tonight. This is evident on radar as light bands of precip are currently pushing through the state. As this evening progresses, the upper level Low pressure system will track towards the Ohio River Valley from the lower Mississippi River Valley. This will track mostly snowfall through the region overnight, as temperatures will drop below freezing after sunset. Some light mixed precip could occur to begin, south of the I-70 corridor, as temps are slightly above freezing...however this will change to snowfall as the Low passes south of the area. With winds coming out of the ne currently, low clouds are expected to linger throughout the overnight into the morning. This will finally begin to shift out of the area Sunday as winds shift to the west behind Low pressure passage and exit. As with most winter time clouds, expecting lingering low ceilings through Sunday morning. Issued a Dense Fog Advisory for tonight through Sunday morning, as these clouds are expected to persist throughout the period. With the light winds lingering into Sunday morning, will have the chance to hold the clouds in place. Only question this afternoon was the possibility of clouds increasing as the Low pressure slides through the region. Thinking was that it will be far enough southeast that the low clouds and excessive moisture would be enough to hold fog in place. This system will slide out of the region Sunday, allowing for the return of High pressure to the area. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 305 PM CST Sat Jan 2 2021 Weak High pressure slides through the Midwest late Sunday into the start of the week. However there is some model depiction of another weak frontal system to track through the upper Midwest Monday night into Tuesday. This could swing another weak frontal boundary through the region late Monday. The big question here will be if there is enough moisture to spark a few showers throughout the area. The best energy looks to be east of the Midwest, however some models hint at a chance for precip. Currently left the mention of any precip out of the forecast, as this is a weak system, and not expected to bring any precip to the area. Behind this boundary, a stronger High pressure system slides into the area from the south. Unfortunately, this week's setup really will be a mixed bag. Heading into mid-week, a large-scale Low pressure system develops across the central Plains and tracks slowly eastward. This will bring the next weather maker to the Midwest Wednesday evening through Thursday. However, models do have some hint that this system might slide south of the area, so there is some detail that needs to be worked out over the next couple of days. If High pressure takes dominance over eastern Canada mid-week, this will help to push the system south of the Midwest Wednesday night, moving the best chance for precip across the se US. If High pressure cannot hold control, then this system is likely to slide into the Tennessee Valley, which would provide some precip to southern Illinois during the second half of the week. Models have differing solutions heading into the weekend, so this will need to be held of for now. But High pressure looks to take control again, as of now Saturday looks dry. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1110 PM CST Sat Jan 2 2021 Area of snow lifting northward with the heavier band from KSPI- KCMI at 05Z. Visibility of 1/2 to 1 mile expected early in the forecast period in these areas, with a lowering around KBMI over the next couple hours. Entire system should pull northeast of the area by about 09-10Z. Low ceilings of a few hundred feet continue to prevail, though a few holes develop here and there and brief rises to about 1500 feet occur. A more substantial MVFR area in southern Illinois is not expected to move into central Illinois until mid Sunday afternoon, and even then, ceilings drop back to IFR range early evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until noon CST Sunday for ILZ027>031-036>038- 040>042-047>051. && UPDATE...Geelhart SYNOPSIS...Baker SHORT TERM...Baker LONG TERM...Baker AVIATION...Geelhart
Hazardous weather outlook, Jan 2, 4:03 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 403 PM CST Sat Jan 2 2021 ILZ027>031-036>038-040>042-047>051-031200- Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 403 PM CST Sat Jan 2 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST SUNDAY... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Areas of dense fog will develop this evening and continue through tonight. In addition, light snow accumulations up to an 1 inch are expected tonight, mainly after 7 pm. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Areas of dense fog will continue through Sunday morning. There is a chance for light snow accumulations Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ043>046-052>057-061-031200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie- Piatt-Shelby-Vermilion- 403 PM CST Sat Jan 2 2021 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Snow accumulations between 1 and 2 inches are expected tonight, mainly after 8 pm, and will diminish by early Sunday morning. Untreated roads could become slippery. Areas of fog will continue throughout tonight, with locally dense fog possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Areas of fog, locally dense, will continue through Sunday morning. There is a chance for light snow accumulations Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-031200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 403 PM CST Sat Jan 2 2021 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Light snow accumulations less than 1 inch are possible tonight. Areas of fog will develop this evening and continue tonight, with locally dense fog possible. Minor flooding is occurring on the Little Wabash River at Clay City. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Patchy fog, locally dense, will continue through Sunday morning. Minor flooding is forecast to continue on the Little Wabash River at Clay City through Monday morning. There is a chance for light snow accumulations Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 37
In the hours before
Local storm report, Jan 3, 12:30 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1230 AM CST SUN JAN 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM SNOW 2 S GRANDVIEW 39.79N 89.62W
01/03/2021 M2.0 INCH SANGAMON IL BROADCAST MEDIA
FROM NEWS CHANNEL 20 STUDIO.
1200 AM SNOW SPRINGFIELD 39.80N 89.65W
01/03/2021 M1.0 INCH SANGAMON IL OFFICIAL NWS OBS
6 HOUR SNOW TOTAL FROM SPRINGFIELD SNOW
OBSERVER.
&&Local storm report, Jan 3, 12:38 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1238 AM CST SUN JAN 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM SNOW 1 E SPRINGFIELD 39.80N 89.63W
01/03/2021 M2.5 INCH SANGAMON IL PUBLIC
VIA TWITTER.
1225 AM SNOW 1 SW CHAMPAIGN 40.10N 88.28W
01/03/2021 M1.5 INCH CHAMPAIGN IL PUBLIC
VIA TWITTER.
&&Special weather statement, Jan 3, 12:57 AM CST, 38 minutes before
Special Weather Statement National Weather Service Lincoln IL 1257 AM CST Sun Jan 3 2021 ILZ028>031-037-038-041>057-061-031300- Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Mason-Logan- De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Including the cities of Toulon, Peoria, Lacon, Eureka, Pekin, Bloomington, Normal, Havana, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, Winchester, Jacksonville, Springfield, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, and Shelbyville 1257 AM CST Sun Jan 3 2021 Widespread light snow north of a Shelbyville to Charleston/Mattoon to Paris line and east of a Galesburg to Rushville line, will gradually diminish between 4 and 6 am Sunday morning. This area of snow was reducing visibilities below a mile at times, and will produce between 1 and 3 inches of snow by 5 am, with locally up to 4 inch amounts possible along and east of a Springfield to Lacon line and along and north of a Springfield to Tuscola line. Springfield and Lincoln areas have already received 2 to 2.5 inches of snow at 1245 am. Untreated roads will be snow covered and slippery overnight, so allow extra time to reach your destination if traveling through sunrise. In addition a dense fog advisory remains in effect for areas along and west of I-55 through noon Sunday, with visibilities restricted to a quarter mile or less at times with the snow and fog. 07
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:38 PM CST | Dense Fog Advisory | ILX | Cass, Champaign, Christian, Clark, Coles, Cumberland and 24 more | 32 hr |
Nearby
Winter Weather Advisories in Illinois, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.